Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 127, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2018, 8:42 PM MDT for Kiowa County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 8:42 PM MDT (02:42 UTC)
- Expired
- Jul 21, 2018, 8:59 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 3108 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WUUS55 KPUB 220242
SVRPUB
COC061-220315-
/O.NEW.KPUB.SV.W.0127.180722T0242Z-180722T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
842 PM MDT SAT JUL 21 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in southeastern Colorado...
* Until 915 PM MDT.
* At 842 PM MDT, a severe thunderstorm was located 10 miles north of
Haswell, or 44 miles west of Cheyenne Wells, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 10317 3861 10317 3861 10275
TIME...MOT...LOC 0242Z 254DEG 23KT 3860 10312
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
KTS1 follow-up statement
537
WWUS55 KPUB 220259
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
859 PM MDT SAT JUL 21 2018
COC061-220309-
/O.CAN.KPUB.SV.W.0127.000000T0000Z-180722T0315Z/
Kiowa CO-
859 PM MDT SAT JUL 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3853 10317 3861 10317 3861 10275
TIME...MOT...LOC 0258Z 254DEG 23KT 3863 10298
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:28 PM MDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 3:28 PM MDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Sat Jul 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 324 PM MDT Sat Jul 21 2018 ...Heavy rains possible tomorrow afternoon into the evening... Currently... Apparent short wave running SW-NE over the area from roughly the San Juans into NE CO initiating scattered convection around aforementioned region. Areas farther south were indicating more isolated convection. SPC mesoanalysis page was indicating a band of higher CAPE...about 1000 j/kg...from SW KS into SE CO and up into W NE. Some marginal deep layer shear...about 30 knots was noted over the eastern plains...mainly east of a line from KCOS down to west of KSPD. Temps at 2 pm were pretty much well into the 90s across the Plains with 80s in the mtns...and 60s and 70s in the mtns. Rest of today and into tonight... Best chance of significant convection will be along the Pikes Peak region and across the far north sections of the se CO plains. Heaviest precip over the higher elevations of the Pikes Peak region will occur late this afternoon and then across El Paso from late this afternoon and early evening and north of US50 during the early evening hours. Some of the rain could be locally heavy and some small hail is possible along with strong gusty outflow winds. Over the remainder of the region precip chances will be more isolated. Most of not all of the convection over the mtns should end by mid evening with the activity over the far eastern plains ending by late evening. Tomorrow... Sunday will likely be more wetter than today, but the heaviest precip will likely not develop until late afternoon. Boundary will move down the plains late tomorrow morning and early afternoon and deeper moisture will advect onto the plains from the north. Overall flow aloft will be weak, and not much in the way of mid level forcing is anticipated, but with the mid level moisture already over the region and the low levels moistening up, a good chance of showers and storms will occur over the mtns by early to mid afternoon with the activity pushing out onto the plains by late afternoon. With pwats expected to be around 1.25" (>150% of normal), heavy rains will be likely, and flooding of the burn scars will be possible. It is not out of the question that urban flooding may also become an issue. Incoming shifts may need to hoist a flash flood watch for parts of the region for tomorrow afternoon into the evening hours. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM MDT Sat Jul 21 2018 ...Potential for heavy rain across parts of southeast Colorado... The extended models are in fairly good agreement during the extended period. Initially, the upper level high is centered over New Mexico and covers a broad area across the southwest U.S., central Rockies and southern plains states. By about midweek, the center of the upper high shifts westward with the flow aloft becoming more northwesterly over southeast Colorado. At the surface, a cold front continues to make its way south through the plains Sunday night with areas of precipitation continuing through the evening hours. Early Sunday evening, the precipitation is focused over the Pikes Peak region, but it shifts to the southeast corner of the state by later Sunday evening. With precipitable waters expects to be over 1.5 inches over the plains, there will be beneficial rainfall for much of the area and the potential for flash flooding in urban areas as well as some of the recent burn scars. On Monday, the upslope flow deepens on the plains with the focus for convection, and possibly heavy rain, along the higher terrain. Deeper moisture may extend to the Continental Divide, so attention should be paid to later forecasts. Beneficial rains are welcome to the drought stricken areas of southern Colorado, but concern that a very moist atmosphere and slow moving thunderstorms could lead to saturated ground and flash flooding. The eastern plains may get some precipitation, but the airmass may be too stable for convection on the plains Monday afternoon. Tuesday appears to be somewhat drier with thunderstorms again tied to the south central mountains. On Wednesday, another cold front moves through the plains with increasing upslope flow and deeper moisture spreading over the area. Extended models show a wet day Thursday for the mountains and plains and that trend continues into Friday. As the high moves farther west with time, and northwest flow aloft increases, southeast Colorado may have a better chance for severe thunderstorms, as well as the potential for heavy rain. Monday will be the coolest day on the southeast plains with highs in the low to mid 80s. Highs the rest of the week will be in the low to mid 90s, but afternoon cloudiness and thunderstorms should halt the daytime heating. Stark && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 324 PM MDT Sat Jul 21 2018 Isolated TSRA will be possible at the 3 taf sites (KPUB, KALS and KCOS) this afternoon and early evening, with the best chance at KCOS. Brief heavy rains along with gusty winds likely if any storms go over the TAF sites. VFR expected later this evening into tonight and most of tomorrow. A better chance for TSRA with heavy rains and gusty winds will occur later tomorrow afternoon at each of the taf sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...STARK AVIATION...HODANISH
Hazardous weather outlook, Jul 21, 11:25 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Sat Jul 21 2018 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Sat Jul 21 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will develop over the mountains by mid afternoon, with storms expected to slowly move east across the adjacent plains and far southeast Plains through the late afternoon and early evening. The main threats from storms today will be lightning, locally heavy rain and gusty outflow winds up to 45 mph. Small hail will also be possible with a few of the strongest storms. Flash flooding will also be a concern today, especially if locally heavy rainfall occurs over the newer burn areas across south central and southeast Colorado. .DAYS TWO THROUGH SEVEN...Sunday through Friday A moist airmass will remain over the region throughout the week, and thunderstorms will be possible each day. The main threats from these storms will be locally heavy downpours, small hail, and lightning. There is the potential for flash flooding on the recent burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening. Hodanish
In the hours before
Special weather statement, Jul 21, 4:30 PM MDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Pueblo CO 430 PM MDT SAT JUL 21 2018 COZ081-085-086-212315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 430 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 14 miles south of Colorado Springs, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Hanover, Stratmoor, Schriever AFB, Fort Carson, Security and Security-Widefield. LAT...LON 3853 10488 3879 10485 3881 10440 3845 10440 TIME...MOT...LOC 2230Z 272DEG 21KT 3864 10473 KTS
Special weather statement, Jul 21, 4:44 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT SAT JUL 21 2018
COZ060>063-072-073-076-077-212330-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
444 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...
NORTHWESTERN FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 530 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maysville, or 41 miles east of Gunnison, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Salida, Poncha Springs, Maysville and Swissvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10597 3869 10594 3869 10578 3845 10578
3846 10629 3848 10630 3863 10630 3871 10596
TIME...MOT...LOC 2244Z 225DEG 9KT 3855 10616
kamSpecial weather statement, Jul 21, 5:05 PM MDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Pueblo CO 505 PM MDT SAT JUL 21 2018 COZ086-212345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 505 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUEBLO COUNTY UNTIL 545 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Pinon, or 7 miles northeast of Pueblo, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northeastern Pueblo, Boone, Avondale and Pueblo Depot. LAT...LON 3831 10464 3848 10456 3841 10410 3812 10418 TIME...MOT...LOC 2305Z 282DEG 21KT 3837 10454 KTS
Special weather statement, Jul 21, 5:08 PM MDT, 3 hours 34 minutes before
Special Weather Statement National Weather Service Pueblo CO 508 PM MDT SAT JUL 21 2018 COZ084-085-212345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 508 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 545 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near Yoder, or 29 miles east of Colorado Springs, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truckton, Yoder and Rush. LAT...LON 3872 10406 3874 10438 3892 10433 3893 10406 TIME...MOT...LOC 2308Z 268DEG 22KT 3881 10427 KTS
Special weather statement, Jul 21, 5:28 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT SAT JUL 21 2018
COZ085-086-089-220015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
528 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 615 PM
MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Pueblo Depot, or 27 miles northeast of Pueblo,
moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Truckton.
LAT...LON 3873 10405 3852 10405 3852 10369 3826 10372
3839 10433 3874 10421
TIME...MOT...LOC 2328Z 284DEG 28KT 3848 10420
KTSSpecial weather statement, Jul 21, 6:21 PM MDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 621 PM MDT SAT JUL 21 2018 COZ089-093-095-220100- Crowley County CO-Western Kiowa County CO- La Junta Vicinity/Otero County CO- 621 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...SOUTHWESTERN KIOWA AND CROWLEY COUNTIES UNTIL 700 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near Crowley, or 26 miles northwest of La Junta, moving southeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocky Ford, Fowler, Ordway, Swink, Manzanola, Olney Springs, Sugar City, Crowley and Timpas. LAT...LON 3782 10406 3852 10405 3851 10333 3774 10380 TIME...MOT...LOC 0021Z 297DEG 22KT 3828 10385 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:21 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 39 min |
| Jul 21, 7:06 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 84 min |
| Jul 22, 1:23 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Jul 22, 1:48 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jul 22, 2:03 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
| Jul 22, 2:09 PM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| Jul 22, 2:19 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| Jul 22, 2:23 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jul 22, 2:35 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Jul 22, 2:46 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 22, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 30 min |
| Jul 22, 3:03 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 27 min |
| Jul 22, 3:10 PM MDT | Special Weather Statement | PUB | Las Animas | 50 min |
| Jul 22, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 31 min |
| Jul 22, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 31 min |
| Jul 22, 4:11 PM MDT | Special Weather Statement | PUB | Elbert | 34 min |
| Jul 22, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Otero, Pueblo | 47 min |
| Jul 22, 4:39 PM MDT | Special Weather Statement | PUB | El Paso | 21 min |
| Jul 22, 4:43 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Jul 22, 4:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| Jul 22, 4:45 PM MDT | Special Weather Statement | PUB | 30 min | |
| Jul 22, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 35 min |
| Jul 22, 5:05 PM MDT | Special Weather Statement | PUB | Huerfano | 40 min |
| Jul 22, 5:07 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Jul 22, 5:13 PM MDT | Special Weather Statement | PUB | Otero | 47 min |
| Jul 22, 5:30 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Jul 22, 5:40 PM MDT | Special Weather Statement | PUB | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.